Drugs taken at Victoria Park house won’t be known for 24 hours, say police

WA Police Acting Deputy Commissioner Gary Budge talks to the media.
WA Police Acting Deputy Commissioner Gary Budge talks to the media.

POLICE say it will likely take 24 hours to identify the drug nine people had taken when they were found in unconscious or semi-conscious states at a Victoria Park house overnight.

Three men were taken to Royal Perth Hospital (RPH), with two of them in the Intensive Care Unit (ICU), while two men and a woman were taken to Sir Charles Gairdner Hospital, two of whom are in the ICU, and a further two men and a woman taken to Fiona Stanley Hospital.

WA Police Acting Deputy Commissioner Gary Budge said police believed the people were from overseas but were yet to confirm their identities.

“We have seized from the house a small amount of a white powder substance, which is currently at the Chemistry Centre (ChemCentre) being tested,” he said.

“We do not know at this stage what the drug is.

“We are unsure if the people knew the drug they were taking was an illicit drug or the type of drug that it was, so further enquires by the Organised Crime Squad will identify that.

“This is a timely reminder of the dangers of people taking drugs, we don’t know how many times the warning needs to go out for people not to take drugs.”

RPH emergency physician David McCutcheon said three people were still in a critical condition in the ICU.

“They were brought to us in a state of agitated delirium, they were hallucinating, their hearts were racing and several of them have had to be put in a medically-induced coma for their own protection,” he said.

“It was very lucky that there was someone on scene who could call an ambulance because otherwise their lives would have been put in danger.

“It appears the patients didn’t know where they were, they were rolling around their stretchers… they had dilated pupils, their hearts were racing and they were confused.”

RPH clinical toxicologist Jessamine Soderstrom said the drug was a sympathomimetic drug.

“That includes amphetamines, methamphetamines, cathinones, synthetic cannabinoids; the actual chemical itself, there are hundreds of them so it’s very difficult for us to pinpoint exactly which of them has caused their particular syndrome,” she said.

Three of the affected were released from hospital this afternoon.